facebook
twitter
rss
account
search
search
 

Meningitis sickens 91, kills 7, recall expanded

Oct. 7, 2012 at 7:30 PM   |   Comments

ATLANTA, Oct. 7 (UPI) -- A compounding pharmacy linked to a deadly meningitis outbreak that has sickened 91 people in nine U.S. states said Sunday it had widened its recall of products.

Officials at New England Compounding Pharmacy Inc. in Massachusetts -- doing business as New England Compounding Center -- said out of an abundance of caution they had voluntarily recalled all products currently in circulation compounded at and distributed from its facility in Framingham, Mass.

The Centers for Disease Control and Prevention in Atlanta said the 91 cases of fungal meningitis -- a rare, though non-contagious, disease that attacks the protective lining of the brain and spinal cord -- had been linked to an injectable steroid created at the New England Compounding Center to treat back pain. Seven patients have died, the CDC said.

"Physicians should actively contact patients who have received medicines associated with three lots of preservative-free methylprednisolone acetate -- the steroid -- recalled on Sept. 26," the CDC said in a statement Sunday. "The potentially contaminated injections were given starting May 21. Symptoms that should prompt diagnostic evaluation include: fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling of the injection site."

The CDC and state health departments released the names of about 75 healthcare facilities in 23 states that had received contaminated product at: http://www.cdc.gov/hai/outbreaks/meningitis-facilities-map.html.

Products from New England Compounding Center can be identified by markings that indicate New England Compounding Center by name or by its acronym NECC, and/or the company logo.

The New England Compounding Center said it was notifying its customers of this recall by fax, but clinics, hospitals and healthcare providers that have any of the product should stop using it immediately, retain and secure it, and follow instructions contained in the fax notice.

Adverse reactions or quality problems experienced with the use of any product may be reported to the FDA's MedWatch Adverse Event Reporting program by regular mail, fax at www.fda.gov/medwatch/report.htm and online at www.fda.gov/medwatch/report.htm.

The CDC's guidance to patients has not changed as a result of this voluntary recall. Patients who feel ill and are concerned about whether they received a medication from New England Compounding Center should contact their physicians.

© 2012 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
Most Popular
1
CDC: Get your flu vaccine CDC: Get your flu vaccine
2
Study shows one dose of antidepressants changes the brain Study shows one dose of antidepressants changes the brain
3
16 U.S. food makers surpass calorie-counting pledge 16 U.S. food makers surpass calorie-counting pledge
4
Morning exercise helps calm ADHD symptoms in children Morning exercise helps calm ADHD symptoms in children
5
Yoga guru BKS Iyengar dies at 95 Yoga guru BKS Iyengar dies at 95
Trending News
Video
x
Feedback